Alert archive / Wisconsin / Special Weather Statements in 2022

Special Weather Statement, NWS Twin Cities, MN

July 23, 2022Chippewa County, Dunn County, Eau Claire County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Jul 23, 2022, 5:21 PM CDT for Chippewa County, Dunn County, Eau Claire County, Wisconsin. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2022, 5:21 PM CDT (22:21 UTC)
Expired
Jul 23, 2022, 6:00 PM CDT
In force
39 min
Issued by
NWS Twin Cities, MN
Hail
0.00 in
Wind
30

Counties Chippewa County, WI, Dunn County, WI, Eau Claire County, WI

The radar

The La Crosse radar (KARX), 121 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2022-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2022-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
449 J/kg
Mixed-layer CIN
-374 J/kg
Mixed-layer LCL
1591 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

739 
WWUS83 KMPX 232221
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
521 PM CDT Sat Jul 23 2022
 
WIZ025-027-028-232300-
Chippewa WI-Dunn WI-Eau Claire WI-
521 PM CDT Sat Jul 23 2022

...A strong thunderstorm will impact portions of eastern Dunn,
southern Chippewa and western Eau Claire Counties through 600 PM
CDT...

At 521 PM CDT, Doppler radar was tracking a strong thunderstorm near
Menomonie, moving east at 55 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

This strong thunderstorm will be near...
  Elk Mound around 530 PM CDT.
  Lake Hallie around 540 PM CDT.

Other locations in the path of this storm include Altoona, Eau
Claire, Lake Wissota and Fall Creek.

This includes the following highways...
 Interstate 94 in Wisconsin between mile markers 41 and 80.
 U.S. Highway 53 between mile markers 86 and 109.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4476 9204 4510 9184 4507 9106 4464 9117
TIME...MOT...LOC 2221Z 273DEG 49KT 4484 9190 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

JRB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 23, 2:52 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 23, 2:52 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
252 PM CDT Sat Jul 23 2022

.DISCUSSION...(This evening through Saturday)
Issued at 252 PM CDT Sat Jul 23 2022

KEY MESSAGES:

- Thunderstorms will continue this afternoon will little chance for
  severe.

- If the environment can recover parts of southern Minnesota could
  see another round of thunderstorms this evening into tonight with
  severe possible.

Slow moving clusters of storms have moved across much of Minnesota
and Wisconsin today turning over much of the environment. Some
additional showers and thunderstorms will continue to occur as the
forcing along the warm front and LLJ kick up this evening into
tonight. The best location for additional thunderstorms would be
down in far southern Minnesota along I-90. As the clusters of storms
played out today each run of high resolution guidance has moved
farther and farther south as more observations from today gets
assimilated into the models. Until the cold front passes through this
evening into tonight from north to south chances will continue for
showers and thunderstorms. As always thunderstorm rainfall varies
significantly over short distances. As we have started to see
clearing move into western Minnesota as the morning and afternoon
storms come to an end recover of the atmosphere remains possible and
a round two of storms could occur ahead of the cold front.

Behind the cold front tomorrow will be cooler and drier with highs in
the mid to upper 70s. All round a pretty great day in Minnesota for
late July. Only downside is there will be some gusty winds starting
in the late morning/early afternoon. High pressure will move into the
Upper Midwest behind the cold front, so these cooler temperatures and
drier weather will continue into Monday. The next chance for rain
will come on Tuesday as another cold front moves across the Upper
Midwest. How this cold front plays out will depend on the timing of
its passage. If it is later in the day then thunderstorms could occur
and be strong. If it is earlier in the day then it would trend
towards rain showers with some isolated thunder. It all depends on
how much instability can build ahead of this passage. If the passage
can hold off then WAA could return high temperatures back above
normal. Behind the cold front high pressure will move in for the rest
of the week. So expect more near normal temperatures will few
chances for rain Wednesday into Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1225 PM CDT Sat Jul 23 2022

Storms around the MKT terminal area will track to the east this
afternoon. This area of storms is unlikely to impact other terminals.
To north of MKT is an area of showers with some occasional TS. There
remains a chance for a second round of storms later this evening. Of
all TAF sites only MKT has much of a chance of seeing anything. It
should be to the south and east of other TAF sites. Skies will clear
as we head into tomorrow morning with gusty winds returning in the
late morning/early afternoon time period.

KMSP... The main area of activity will remain south of the terminal
this afternoon. SHRA is expected with some TS possible within the
terminal area. This should however remain VFR, with a chance for
brief MVFR is a small thunderstorm does make it this far north. The
second round of storms will stay south of MSP. VFR overnight into
tomorrow with gusty winds starting in the late morning.

/OUTLOOK FOR KMSP/
Mon...VFR. Winds W around 5 kts.
Tue...VFR. Chc TSRA. Wind SW at 10-15 kts.
Wed...VFR chance TSRA/MVFR. Wind NW 10-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...NDC
AVIATION...NDC
Hazardous weather outlook, Jul 23, 3:38 AM CDT, 13 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
338 AM CDT Sat Jul 23 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
240845-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
338 AM CDT Sat Jul 23 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Two rounds of severe weather are expected today.

Round one will be this morning, roughly along the Minnesota river
from west central into southeast Minnesota. Large hail, damaging
wind gusts, and locally heavy downpours will be the primary
hazards with this morning round of storms.

Round two is expected to develop this afternoon from south
central into east central Minnesota and continue east across
southeast Minnesota and western Wisconsin into the evening.
Destructive wind gusts, large hail, locally heavy rainfall, and
a tornado or two will be possible with this second round of
storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed this morning and
again this afternoon and evening.

In the hours before

Special weather statement, Jul 23, 12:36 PM CDT, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1236 PM CDT Sat Jul 23 2022

MNZ077-078-085-231815-
Steele MN-Rice MN-Goodhue MN-
1236 PM CDT Sat Jul 23 2022

...Strong thunderstorms will impact portions of northern Steele,
southwestern Goodhue and southeastern Rice Counties through 115 PM
CDT...

At 1236 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Nerstrand to near Medford to 8 miles
southwest of Owatonna. Movement was east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Nerstrand around 1240 PM CDT.
  Kenyon around 1250 PM CDT.

Other locations in the path of these storms include Wanamingo,
Zumbrota, Goodhue and Pine Island.

This includes the following highways...
 Interstate 35 between mile markers 35 and 50.
 U.S. Highway 14 between mile markers 170 and 182.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 200 PM CDT for
south central Minnesota. A Severe Thunderstorm Watch also remains in
effect until 700 PM CDT for southeastern Minnesota.

&&

LAT...LON 4399 9335 4443 9316 4443 9243 4437 9244
      4436 9255 4420 9256 4419 9304 4397 9305
TIME...MOT...LOC 1736Z 269DEG 38KT 4438 9312 4416 9317 4400 9332

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

PEM
Local storm report, Jul 23, 12:40 PM CDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1240 PM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 PM     TSTM WND GST     3 NNW OWATONNA          44.12N 93.25W
07/23/2022  M51 MPH          STEELE             MN   AWOS

            KOWA - OWATONNA AIRPORT.

&&

JLT
Local storm report, Jul 23, 1:33 PM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
133 PM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TSTM WND DMG     KENYON                  44.27N 92.99W
07/23/2022                   GOODHUE            MN   AMATEUR RADIO

            MULTIPLE 10 TO 15 INCH DIAMETER TREES DOWN,
            POWER LINES DOWN, AND BRANCHES DOWN IN
            KENYON.

&&

TDH
Local storm report, Jul 23, 1:56 PM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
156 PM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 AM     TSTM WND GST     1 W DANUBE              44.79N 95.12W
07/23/2022  E70 MPH          RENVILLE           MN   PUBLIC

            SEVERAL TREES AND POWER LINES WERE BLOWN
            DOWN BETWEEN RENVILLE AND OLIVIA. TIME IS
            ESTIMATED BASED ON RADAR AND DURATION.

&&

JLT
Local storm report, Jul 23, 1:57 PM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
157 PM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     TSTM WND GST     BUFFALO LAKE            44.74N 94.62W
07/23/2022  E65 MPH          RENVILLE           MN   COUNTY OFFICIAL

            SEVERAL TREES WERE BLOWN DOWN AROUND BUFFALO
            LAKE. TIME IS ESTIMATED BASED ON RADAR AND
            DURATION.

&&

JLT
Special weather statement, Jul 23, 5:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
521 PM CDT Sat Jul 23 2022

WIZ025-027-028-232300-
Chippewa WI-Dunn WI-Eau Claire WI-
521 PM CDT Sat Jul 23 2022

...A strong thunderstorm will impact portions of eastern Dunn,
southern Chippewa and western Eau Claire Counties through 600 PM
CDT...

At 521 PM CDT, Doppler radar was tracking a strong thunderstorm near
Menomonie, moving east at 55 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Elk Mound around 530 PM CDT.
  Lake Hallie around 540 PM CDT.

Other locations in the path of this storm include Altoona, Eau
Claire, Lake Wissota and Fall Creek.

This includes the following highways...
 Interstate 94 in Wisconsin between mile markers 41 and 80.
 U.S. Highway 53 between mile markers 86 and 109.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4476 9204 4510 9184 4507 9106 4464 9117
TIME...MOT...LOC 2221Z 273DEG 49KT 4484 9190

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

JRB

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 8:02 AM CDTSpecial Weather StatementMPXChippewa, Lac qui Parle43 min
Jul 23, 8:39 AM CDTSevere Thunderstorm Warning Considerable damage threatMPXChippewa, Lac qui Parle, Swift51 min
Jul 23, 9:03 AM CDTSpecial Weather StatementMPXRenville27 min
Jul 23, 9:33 AM CDTSevere Thunderstorm WarningMPXRedwood, Renville42 min
Jul 23, 9:39 AM CDTSpecial Weather StatementMPXChippewa, Yellow Medicine36 min
Jul 23, 10:01 AM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi, Redwood, Renville, Yellow Medicine44 min
Jul 23, 10:07 AM CDTSevere Thunderstorm WarningMPXNicollet, Renville, Sibley38 min
Jul 23, 10:26 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Brown, Nicollet34 min
Jul 23, 10:37 AM CDTSevere Thunderstorm WarningMPXSibley38 min
Jul 23, 10:50 AM CDTSevere Thunderstorm WarningMPXMcLeod, Renville19 min
Jul 23, 11:01 AM CDTSevere Thunderstorm WarningMPXLe Sueur, Nicollet29 min
Jul 23, 11:52 AM CDTSevere Thunderstorm WarningMPXDakota, Le Sueur, Rice, Scott38 min
Jul 23, 11:57 AM CDTSevere Thunderstorm WarningMPXLe Sueur, Rice, Steele, Waseca33 min
Jul 23, 12:36 PM CDTSpecial Weather StatementMPXGoodhue, Steele39 min
Jul 23, 1:05 PM CDTSevere Thunderstorm WarningMPXFreeborn, Steele55 min
Jul 23, 1:18 PM CDTTornado WarningMPXFreeborn27 min

Nearby

Special Weather Statements in Wisconsin, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.